A discrete Markov metapopulation model for persistence and extinction of species

Colin J. Thompson, Elad Shtilerman*, Lewi Stone

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

A simple discrete generation Markov metapopulation model is formulated for studying the persistence and extinction dynamics of a species in a given region which is divided into a large number of sites or patches. Assuming a linear site occupancy probability from one generation to the next we obtain exact expressions for the time evolution of the expected number of occupied sites and the mean-time to extinction (MTE). Under quite general conditions we show that the MTE, to leading order, is proportional to the logarithm of the initial number of occupied sites and in precise agreement with similar expressions for continuous time-dependent stochastic models. Our key contribution is a novel application of generating function techniques and simple asymptotic methods to obtain a second order asymptotic expression for the MTE which is extremely accurate over the entire range of model parameter values.

Original languageEnglish
Pages (from-to)391-397
Number of pages7
JournalJournal of Theoretical Biology
Volume404
DOIs
StatePublished - 7 Sep 2016

Funding

FundersFunder number
Australian Research CouncilDP150102472
Tel Aviv University

    Keywords

    • Generating function approach
    • Mean time to extinction
    • Metapopulation dynamics
    • Persistence

    Fingerprint

    Dive into the research topics of 'A discrete Markov metapopulation model for persistence and extinction of species'. Together they form a unique fingerprint.

    Cite this